Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Birth control problem
An_249973 posted:
I am taking the pill, and have had a time in the summer where I bled for a month and a week then decided to see a doctor. She and even my friends mom thought it may have been a miscarrage or hormone inbalance or stress. I am tri-cycling my periods and get them every 3-4 months. I was not suppose to bleed at all and just had a period before all this happened.. I was advised to stop taking the pill, then when the bleeding stops take a different one. I liked the one prescribed and I had 4 cases. I ran out and continued to take the one I had before because Planned Parenthood gave me a years supply. I am bleeding a lot right now and don't know why. The problem in the past was resolved. This time, I'm seeing clots when I wipe or look in the toilet. Should I get a full womens exam and ultrasound to make sure nothings there and switch my pill?

Take the Poll

How often do you have birth control problems?
  • every now and then
  • often
  • never
View Poll Results
Jane Harrison Hohner, RN, RNP responded:
Dear An: Alas, breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This tends to be the reason in longer term Pill users.Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more common in the intial months of use. In your specific case it sounds like you had "fixed" the BTB problem by switching to a different Pill, and the BTB returned when you went back to your former pills--hope I am tracking you correctly.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. Given the persistence of your poor cycle control you should return to your GYN or Planned Parenthood clinic. They are in the best position to decide whether you need further testing or a trial of a your prior Pill.

liaisloved replied to Jane Harrison Hohner, RN, RNP's response:
am going to try to see a doctor either way tomorrow or so.. I believe I have a terrible UTI and even saw blood and small tiny clot like things in the toilet after urination and I checked to make sure it wasn't vaginal bleeding. My last period ended the 21st of January 2013. Ive noticed my stomach/tummy is very bloated and I look pregnant. This all happened around when this UTI started. My sides hurt the first couple days. I am drinking plenty of water yet still have this UTI and cloudy urine. I'm scared..

Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.